Anyone else taking the muscle relaxer Zanaflex (Tinzanidine is the generic)? I read online where some it has helped others. Some reported significant improvements with it, particularly with neck and shoulder/upper back muscles. I asked my doctor for an RX, and he prescribed it at 4 mg 3times daily. Some of the websites I read stated typical dosing levels range from 1 mg to 20 mg. I asked him to start out low since I have had a difficult time with adverse reactions to a few different medications. On the advice of my sisterinlaw, who also has FM and takes this drug, I started out splitting the 4mg tablets into 1 mg sections. They are pre-scored into quarters which makes it convenient to customize dose level.
I just started taking it yesterday so a little early to tell much----other than it did help significantly with sleep last night. Thank goodness as I have a terrible time with sleep. I was taking AmbienCR, but after taking it for a couple of months I think I am getting adverse symptoms from it....neurology type tingling in lower legs, feet, toes. While those symptoms are not listed on the pharmacy brochure for Ambien, there were a few posts online where others have experienced the same thing (ambien & lunesta). I have discontinued it twice to self-test symptoms and each time the symptoms seem to improve when I stop it. Anyway, back to the Zanaflex (Tinzanidine) ...it makes me feel a little sedated during the day. My sisterinlaw said it did that in the beginning for her until her body got used to it. For anyone considering it, you might want to know that the generic version, Tinzanidine, is quite a bit cheaper in addition to being a pre-scored tablet. The brand one, Zanaflex, is gel caps so it can not be customized beyond how your doctor prescribes it.
Wondering about the experience of others regarding dosing levels?...reactions?....effectiveness? ...other drug interaction concerns/experiences? The pharmacy handout mentions about being careful to ensure doctor & pharmacist is aware of all things you take when taking Zanaflex...including OTC stuff....that concerned me a bit if in fact it has that kind of sensitivity?? The handout mentions specific, but not all, blood pressure meds, benzodiazepines, antibiotics, & OTC... Thanks!
I take the generic myself specifically at night. My dr had me start at 1 tablet/night for a week, then to 2 tablet/night per week and then 3 tablet/night. I have RLS and was barely sleeping so he rxed it to help me sleep. I get drowsy and can go to bed in about 30 min. Unfortunately, I still get up and have trouble sleeping but it is far better than it was. I have not noticed any other side effects. When I first started I was groggy for a while in the morning but now I have adjusted and it only takes about 30 minutes to feel clear-headed and awake.
I've never taken it specifically for my FM or CFS but it sure has helped when I've been really tensed up or injured myself. I'd be interested in hearing more about it. I want to get pregnant so I'm weaning off my medications but it might be something to try later. I'm on fentanyl patches, trazadone (helps with sleep) , zoloft, detrol la (irritable bladder), klonipin, sinement (RLS) and levoxyl (hypothyroid)
Last edited by lightnerbride; 05-30-2007 at 08:54 PM.
Thanks for the information. This has been my experience so far. Even at only the 1 mg level it makes me feel very sedated, and I have learned I am only able to take it at night. Since it does help me with sleep, all is not lost....so, for right now I am reserving it for night only. Perhaps over time my body will build up to being able to tolerate a light dose during the day, but not yet. I am soooooooooo glad that I quartered the 4 mg tablet into 1 mg doses to start with........if it is doing this to me at 1mg I can only imagine what the full 4 mg would do to me! The first day I took it I started with the 1 mg dose 3x daily and that was just wayyyyyyy too much for me.....I was zonked....so lethargic.......plus it caused heart palpitations......I would guess that alone is a sign that doseage level is too much for me. With only taking the 1 mg at night I feel slight palpitations for about about 45 min or so then it settles down.
I use to take tizanidine, it was the first muscle relaxer prescribed for me. I took it I am sure for over a year and yes it did help with sleep but I also take ambien (cr now) and I love it, works great with no side effects. I cannot say the same for the tizanidine though. It eventually started to effect my liver and I had to stop taking it. Be sure you get regular blood work done while taking it to check your liver enzymes. I can't remember the dose I took, something small like the 4or 5mgs. and only at night, never during the day.
I now take baclofen, it does not have that sedating effect and I like it very much. I take one in the morning and one or two at night depending on how I feel. I can also take two in the morning if I am not doing well that day. My baclofen pills are 10mgs. each.
Good Luck on the tizanidine I liked it very much for the night time sedating effect to help with my sleep.
..... but I also take ambien (cr now) and I love it, works great with no side effects.....Glojer
...just wanted to let you know to monitoring effects of the ambien CR....the obvious well publicized side effects of course w/sleepwalking, etc....but, there is another that has not yet made its way on to the official side effect list....my doctor didn't even know about this one. My sisterinlaw and I (both w/ FM) have been taking Ambien CR....her for several months at least perhaps even a year or more.....me, for about 3 months or so......we both have developed severe tingling in lower legs/feet/toes. Her rheumy has even referred her on to Neurologist because rheumy says no clue why she has these feelings. She has not yet scheduled neuro appt. In the meantime, I suspected it may be the Ambien since I have only been on it for 3 mos so it was more obvious to me there could be cause/effect. I stopped the Ambien and within 3 days the symptoms started improving. But, when I saw my primary care doc and discussed it w/him he said no the ambien wouldn't cause that side effect, and it was likely just my sciatica. Even though I highly suspected the ambien, I feared loss of sleep more knowing that will make FM flare worse so I restarted the ambien....within 3 days the symptoms were back again. So, I stopped it again this week, and again within 3 days the symptoms are lessening. I do have sciatica (not sure if sisterinlaw does or not....but, I believe that the ambien is causing those symptoms to worsen. There are a few posts elsewhere online where others have posted the same symptoms related to both Ambien and Lunesta as they are chemically similar in how they work. When I was taking Lunesta I didn't notice the severe tingling, but then I only took it for about a month or so ...perhaps not long enough for the symptoms to develop....had to quit taking it because of the horrid bitter taste I would have most of the next morning along with a strange all over chill factor.
So, I am off the Ambien...off the Lunesta....tried Temazepam....for me it did not work that all good. Plus, it is a a benzodiazepine and I have real concerns about being on any benzodiazepine long term....even if only 1 nightly, though my primary care doc says 1 nightly is fine and no risks......heard that before and know that they don't always know.....many posts online about people taking things only nightly and still developed WDs when they stopped......ugh
Thanks for the info on the ambien, I have read that or heard that before. I am sure I read about on the boards. So far so good, I have been taking ambien either 'straight' or with CR for about 3 to 4yrs. now. That seems like a very long time but my hubby and I just figured it out. So far so good, no sleep walking and no weird behaviors and no tingling yet. I will keep that tingling thing in the back of my mind though.
I too have been having the tingling sensation with Lunesta, all of my doctors have said that is not what is causing it...also mentioning MS. The facial numbness and facial tingling is pretty bad. I have been on the Lunesta for 6 months now, with my doctors approval. No other cause can be justified.
Thank you -
Last edited by moderator2; 06-11-2007 at 06:54 PM.
Reason: posted contact info
Please bring your attention to the posting policy.
Please read the posting rules which explain that offering or asking off board contact is not permitted. The boards are to be used for on board sharing, only. The email and private message features are turned off so that use of the message boards remain anonymous